Avalanche, Big and Little Wood River Region
- When
- February 28, 4:45 PM MST to 5:15 PM MST
- Where
- Big and Little Wood River Region forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- GOVT OFFICIAL
Avalanche just north of Ketchum buried and killed a snowmobiler. Determined he died from force of avalanche and injuries suffered rather than asphyxiation.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Avalanche just north of Ketchum buried and killed a snowmobiler. Determined he died from force of avalanche and injuries suffered rather than asphyxiation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 28, 2:00 PM MST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 200 PM MST SAT FEB 28 2004 .DISCUSSION... .SHORT-TERM... KSFX 88D SHOWS BANDED ECHOES ACROSS ZONES 17/21/22 WITH A DRY SLOT OVER ZONE 23. THE AXIS OF THE BANDS APPEARS COLLOCATED WITH THE MERGER OF NORTH WINDS DRAINING OUT OF THE UPPER SNAKE HIGHLANDS AND WESTERLIES IN THE MAGIC VALLEY. WIDE VARIABILITY IN AREAL SNOWFALL REPORTS SO FAR. SPOTTERS REPORTING 3 TO 8 INCHES IN ZONES 21/22/23 WITH COMPARABLE AMOUNTS AT SOME SNOTEL SITES. 7 TO 8 INCH BULLSEYE NEAR AMERICAN FALLS/ROCKLAND WHERE THE OLD MM5-ETA HAD IT FORECAST YESTERDAY. ZONE 17 TOO FAR WEST FROM SNOW SHIELD WITH 1 INCH AT BYI. THE SNOW BAND HAS EXTENDED FURTHER NORTH INTO ZONE 19 BUT ONLY 1 INCH AT WHITE ELEPHANT AND ISLAND PARK. MM5-ETA/ETA12 MODELS HAVE BEST DEPICTION OF THE DRY SLOT AND WRAP AROUND BANDING ASSOCIATED WITH THE H7 LOW NEAR RKS AT 21Z. THE TRENDS ON IR/88D BRING IN ANOTHER N-S MOVING BAND OF SNOW THROUGH ZONES 20/21/23 OVERNIGHT UNTIL 07Z. THE SYSTEM WILL STACK UP FURTHER AND SLOWLY MOVE EAST TONIGHT. WITH THE OROGRAPHIC SUPPORT AND LOW-LEVEL CONVERGENCE ZONE...WILL KEEP ZONES 21/22/23 IN THE WARNING AND REMOVE ZONE 17. THIS UPDATED WSW WILL EXPIRE AT 07Z. BUFKIT CROSS SECTIONS BREAK OFF THE OMEGAS/PCPN AROUND MIDNIGHT. AFTER THE STORM COMPLEX DEPARTS...THE FLOW ALOFT BECOMES MORE NW WITH WEAK FLAT FLOW IN BROAD DEFORMATION/DIFFLUENT REGION FOLLOWED BY ANOTHER STORM SYSTEM FOR MON/MON NIGHT. GRIDS WILL READ SLIGHT CHC/CHC VALLEY RAIN/SNOW AND MOUNTAIN SNOW WITH NO REAL CLEARING TREND FOR SUN-MON NIGHT. MAX TEMPS WILL REMAIN BELOW NORMAL WITH FRESH SNOW COVER AND WILL KEEP MIN TEMPS OVERNIGHT WARMER WITH CLOUD COVER. WINDS IN BRISK CATEGORY OVERNIGHT AND SHOULD BE MORE VARIABLE AND UPSLOPE ON SUN/MON. 04 .LONG-TERM... SPLIT FLOW WITH EAST IDAHO WEAKLY UNDER THE NORTHERN BRANCH WITH A LOW SLIPPING DOWN THE CA COAST IN THE SOUTHERN BRANCH AND CLOSING OFF OVER SOUTHERN CA ON TUESDAY. GRIDS CURRENTLY HAVE SLIGHT CHC POPS ON TUESDAY WITH WEAK H5 TROUGH PASSING THROUGH AND AGREE WITH THIS. WEAK TRANSITORY H5 RIDGE FOR WEDNESDAY UNDER A CONTINUING NW FLOW ALOFT RESULTS IN A DRY DAY MOST AREAS WITH THE EXCEPTION OF THE EASTERN HIGHLANDS AND WEAK UPSLOPE PRECIP THREAT (SLIGHT CHC). NEXT WEAK WAVE PASSES THROUGH LATE WEDNESDAY NIGHT/THURSDAY MORNING WITH A STRONGER WAVE SLATED SLATED FOR THURSDAY NIGHT AS IT SLIDES DOWN THE ID/MT AND ID/WY BORDER. GRIDS HAVE CHC POPS WITH THIS ONE AND WILL STAY THE COURSE. WNW FLOW TAKES OVER WITH A BRIEF RIDGE FOR FRIDAY THEN SEVERAL WEAK/FAST MOVING DISTURBANCES MOVE THROUGH THE FLOW SAT AND SUN. CURRENT GRIDS HAVE SLIGHT CHC VALLEYS AND CHC MTS AND THIS WILL SUFFICE WITH THIS SCENARIO...NO MAJOR CHANGES TO EXTENDED FROM PREVIOUS GRID FORECAST. SIMOSKO && .PIH WATCHES/WARNING/ADVISORIES...WINTER STORM WARNING FOR ZONES 21/22/23 FOR TONIGHT. SEE LATEST STATEMENT BOIWSWPIH FOR FURTHER DETAILS. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 600 AM MST SAT FEB 28 2004 IDZ017>023-031-032-291300- EASTERN MAGIC VALLEY-BIG AND LITTLE WOOD RIVER REGION- SAWTOOTH MOUNTAINS-LOST RIVER/PAHSIMEROI-UPPER SNAKE HIGHLANDS- UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN- SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS- 600 AM MST SAT FEB 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO .DAY ONE... WINTER STORM WARNING FOR HEAVY SNOW HAS BEEN POSTED FOR THE LOWER SNAKE PLAIN AND EASTERN MAGIC VALLEY AS WELL AS THE CARIBOU AND SOUTH CENTRAL HIGHLANDS. UP TO 6 INCHES OF SNOW IS POSSIBLE BETWEEN BLACKFOOT AND BURLEY BY MID NIGHT TONIGHT. WEST WINDS 20 TO 30 MPH WILL RESULT IN BLOWING AND DRIFTING SNOW THIS AFTERNOON ESPECIALLY BETWEEN BURLEY AND AMERICAN FALLS. .DAYS TWO THROUGH SEVEN... AN UPPER LEVEL TROUGH WILL KEEP WEATHER UNSETTLED WITH ISOLATED SHOWERS SUNDAY AND MONDAY. TUESDAY NIGHT A DISTURBANCE WILL CROSS THE PAN HANDLE BRINING A CHANCE OF SNOW TO THE NORTHERN MOUNTAINS. .SPOTTER INFORMATION STATEMENT... WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS...ESPECIALLY NEW SNOW FALL AND SNOW DEPTH REPORTS. THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE... OR OTHER STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
143 PM MST SAT FEB 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1150 AM SNOW ROCKLAND 42.57N 112.87W
02/28/2004 0.00 INCH POWER ID TRAINED SPOTTER
6-7 INCHES NEW SNOW
1150 AM AVALANCHE 7 S ROCKLAND 42.47N 112.87W
02/28/2004 POWER ID TRAINED SPOTTER
6-7 INCHES NEW SNOW
1200 AM SNOW ARIMO 42.56N 112.17W
02/28/2004 0.00 INCH BANNOCK ID TRAINED SPOTTER
4 INCHES NEW SNOW
1200 AM SNOW INKOM 42.80N 112.25W
02/28/2004 0.00 INCH BANNOCK ID TRAINED SPOTTER
3-4 INCHES NEW SNOW
1200 AM AVALANCHE INKOM 42.80N 112.25W
02/28/2004 BANNOCK ID TRAINED SPOTTER
3 INCHES NEW SNOW
1200 AM SNOW MINK CREEK 42.23N 111.72W
02/28/2004 0.00 INCH FRANKLIN ID TRAINED SPOTTER
3 1/2 INCHES NEW SNOW
1215 PM SNOW 10 NE POCATELLO 42.98N 112.33W
02/28/2004 0.00 INCH BANNOCK ID TRAINED SPOTTER
6 INCHES NEW SNOW
1215 PM SNOW AMERICAN FALLS 42.78N 112.85W
02/28/2004 0.00 INCH POWER ID TRAINED SPOTTER
5-6 INCHES NEW SNOW
1215 PM SNOW SODA SPRINGS 42.66N 111.59W
02/28/2004 0.00 INCH CARIBOU ID CO-OP OBSERVER
6-7 INCHES NEW SNOW
0850 AM SNOW VICTOR 43.60N 111.11W
02/28/2004 0.00 INCH TETON ID TRAINED SPOTTER
3 INCHES NEW SNOW
1020 AM SNOW AMERICAN FALLS 42.78N 112.85W
02/28/2004 0.00 INCH POWER ID TRAINED SPOTTER
3 INCHES NEW SNOW
1120 AM SNOW SODA SPRINGS 42.66N 111.59W
02/28/2004 0.00 INCH CARIBOU ID TRAINED SPOTTER
4 1/2 INCHES NEW SNOW
1130 AM SNOW HENRY 42.90N 111.52W
02/28/2004 0.00 INCH CARIBOU ID CO-OP OBSERVER
3 INCHES NEW SNOW
1130 AM SNOW 15 N SODA SPRINGS 42.88N 111.59W
02/28/2004 0.00 INCH CARIBOU ID TRAINED SPOTTER
2-3 INCHES NEW SNOW
1145 AM SNOW ROCKLAND 42.57N 112.87W
02/28/2004 0.00 INCH POWER ID TRAINED SPOTTER
3-4 INCHES NEW SNOW
1230 PM SNOW ABERDEEN 42.94N 112.84W
02/28/2004 0.00 INCH BINGHAM ID TRAINED SPOTTER
5-6 INCHES NEW SNOW
1251 PM SNOW ALBION 42.41N 113.58W
02/28/2004 0.00 INCH CASSIA ID TRAINED SPOTTER
4-6 INCHES NEW SNOW
0100 PM SNOW SUBLETT 42.32N 113.13W
02/28/2004 0.00 INCH CASSIA ID TRAINED SPOTTER
5-8 INCHES NEW SNOW
0100 PM AVALANCHE 20 W HOLBROOK 42.17N 113.04W
02/28/2004 CASSIA ID TRAINED SPOTTER
6 INCHES NEW SNOW
0100 PM SNOW 20 W HOLBROOK 42.17N 113.04W
02/28/2004 0.00 INCH CASSIA ID TRAINED SPOTTER
6 INCHES NEW SNOW
&&
XXXPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
143 PM MST SAT FEB 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1150 AM SNOW ROCKLAND 42.57N 112.87W
02/28/2004 7.00 INCH POWER ID TRAINED SPOTTER
6-7 INCHES NEW SNOW
1150 AM SNOW 7 S ROCKLAND 42.47N 112.87W
02/28/2004 7.00 POWER ID TRAINED SPOTTER
6-7 INCHES NEW SNOW
1200 AM SNOW ARIMO 42.56N 112.17W
02/28/2004 4.00 INCH BANNOCK ID TRAINED SPOTTER
4 INCHES NEW SNOW
1200 AM SNOW INKOM 42.80N 112.25W
02/28/2004 4.00 INCH BANNOCK ID TRAINED SPOTTER
3-4 INCHES NEW SNOW
1200 AM SNOW INKOM 42.80N 112.25W
02/28/2004 3.00 BANNOCK ID TRAINED SPOTTER
3 INCHES NEW SNOW
1200 AM SNOW MINK CREEK 42.23N 111.72W
02/28/2004 4.00 INCH FRANKLIN ID TRAINED SPOTTER
3 1/2 INCHES NEW SNOW
1215 PM SNOW 10 NE POCATELLO 42.98N 112.33W
02/28/2004 6.00 INCH BANNOCK ID TRAINED SPOTTER
6 INCHES NEW SNOW
1215 PM SNOW AMERICAN FALLS 42.78N 112.85W
02/28/2004 6.00 INCH POWER ID TRAINED SPOTTER
5-6 INCHES NEW SNOW
1215 PM SNOW SODA SPRINGS 42.66N 111.59W
02/28/2004 7.00 INCH CARIBOU ID CO-OP OBSERVER
6-7 INCHES NEW SNOW
0850 AM SNOW VICTOR 43.60N 111.11W
02/28/2004 3.00 INCH TETON ID TRAINED SPOTTER
3 INCHES NEW SNOW
1020 AM SNOW AMERICAN FALLS 42.78N 112.85W
02/28/2004 3.00 INCH POWER ID TRAINED SPOTTER
3 INCHES NEW SNOW
1120 AM SNOW SODA SPRINGS 42.66N 111.59W
02/28/2004 5.00 INCH CARIBOU ID TRAINED SPOTTER
4 1/2 INCHES NEW SNOW
1130 AM SNOW HENRY 42.90N 111.52W
02/28/2004 3.00 INCH CARIBOU ID CO-OP OBSERVER
3 INCHES NEW SNOW
1130 AM SNOW 15 N SODA SPRINGS 42.88N 111.59W
02/28/2004 3.00 INCH CARIBOU ID TRAINED SPOTTER
2-3 INCHES NEW SNOW
1145 AM SNOW ROCKLAND 42.57N 112.87W
02/28/2004 4.00 INCH POWER ID TRAINED SPOTTER
3-4 INCHES NEW SNOW
1230 PM SNOW ABERDEEN 42.94N 112.84W
02/28/2004 6.00 INCH BINGHAM ID TRAINED SPOTTER
5-6 INCHES NEW SNOW
1251 PM SNOW ALBION 42.41N 113.58W
02/28/2004 6.00 INCH CASSIA ID TRAINED SPOTTER
4-6 INCHES NEW SNOW
0100 PM SNOW SUBLETT 42.32N 113.13W
02/28/2004 8.00 INCH CASSIA ID TRAINED SPOTTER
5-8 INCHES NEW SNOW
0100 PM SNOW 20 W HOLBROOK 42.17N 113.04W
02/28/2004 6.00 INCH CASSIA ID TRAINED SPOTTER
6 INCHES NEW SNOW
&&
XXXPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
237 PM MST SAT FEB 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0205 PM HEAVY SNOW 16 NW PRESTON 42.26N 112.10W
02/28/2004 5.50 INCH ONEIDA ID MESONET
OXFORD SPRING SNOTEL
0205 PM HEAVY SNOW AMERICAN FALLS 42.78N 112.85W
02/28/2004 9.00 INCH POWER ID NWS EMPLOYEE
0205 PM HEAVY SNOW 20 ESE AMERICAN FALLS 42.67N 112.49W
02/28/2004 11.00 INCH POWER ID MESONET
WILDHORSE DIVIDE SNOTEL
0205 PM HEAVY SNOW 35 SW BURLEY 42.18N 114.27W
02/28/2004 7.50 INCH TWIN FALLS ID MESONET
MAGIC MOUNTAIN SNOTEL
0205 PM HEAVY SNOW 10 SSE LAVA HOT SPRINGS 42.49N 111.93W
02/28/2004 7.00 INCH BANNOCK ID MESONET
SEDGWICK PEAK SNOTEL
0205 PM HEAVY SNOW 18 SE BURLEY 42.35N 113.54W
02/28/2004 6.00 INCH CASSIA ID MESONET
HOWELL CANYON SNOTEL
0205 PM HEAVY SNOW 18 SE BURLEY 42.35N 113.54W
02/28/2004 6.00 INCH CASSIA ID MESONET
HOWELL CANYON SNOTEL
&&
KSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
237 PM MST SAT FEB 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0205 PM HEAVY SNOW 16 NW PRESTON 42.26N 112.10W
02/28/2004 5.50 INCH ONEIDA ID MESONET
OXFORD SPRING SNOTEL
0205 PM HEAVY SNOW AMERICAN FALLS 42.78N 112.85W
02/28/2004 9.00 INCH POWER ID NWS EMPLOYEE
0205 PM HEAVY SNOW 20 ESE AMERICAN FALLS 42.67N 112.49W
02/28/2004 11.00 INCH POWER ID MESONET
WILDHORSE DIVIDE SNOTEL
0205 PM HEAVY SNOW 35 SW BURLEY 42.18N 114.27W
02/28/2004 7.50 INCH TWIN FALLS ID MESONET
MAGIC MOUNTAIN SNOTEL
0205 PM HEAVY SNOW 10 SSE LAVA HOT SPRINGS 42.49N 111.93W
02/28/2004 7.00 INCH BANNOCK ID MESONET
SEDGWICK PEAK SNOTEL
0205 PM HEAVY SNOW 18 SE BURLEY 42.35N 113.54W
02/28/2004 6.00 INCH CASSIA ID MESONET
HOWELL CANYON SNOTEL
&&
KS1 avalanche. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Avalanche, Big and Little Wood River Region | 2004-02-28 | 29 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2004Every state in 2004This day in weather historyWarnings in Idaho, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385225.